Missouri, 2005

Hail in Missouri, May 12, 2005

May 12, 2005 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 1:37 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, May 12, 1:37 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 PM CDT THU MAY 12 2005

...DISCUSSION...

WATCHING STORMS DEVELOP ACROSS EASTERN KANSAS THIS AFTERNOON ALONG A
SURFACE BOUNDARY STRETCHING FROM NORTHEAST KANSAS INTO SOUTH
CENTRAL KANSAS. LOOKING FOR THOSE STORMS TO CONTINUE TO DEVELOP AND
MOVE NORTHEAST ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. A NEARLY
STATIONARY/WARM FRONT STRETCHES FROM NORTHEAST KANSAS ACROSS CENTRAL
MISSOURI INTO CENTRAL ILLINOIS. INSTABILITY INDICIES INDICATE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...GENERALLY
ALONG AND NORTH OF THE BOUNDARIES. HOWEVER SURFACE BOUNDARIES IN THE
AREA SUGGEST LOCALLY ENHANCED HELICITY AND POSSIBLY TORNADOES.
ALSO LOOKING AT ANOTHER BATCH OF STORMS DEVELOPING OVER THE TEXAS
AND OKLAHOMA PANHANDLES. ALL THIS ACTIVITY MAY MERGE INTO A FAIRLY
LARGE MCS THAT WILL TRACK ACROSS THE REGION...BRINGING HEAVY RAIN TO
MUCH OF THE AREA. WILL CONTINUE TO THE FLASH FLOOD WATCH ACROSS
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...WHERE SEVERAL
INCHES OF RAIN HAS ALREADY FALLEN OVER THE LAST 24 HOURS. SOUTH OF
THE NEARLY STATIONARY/WARM FRONT ACROSS CENTRAL MISSOURI...DEW
POINTS HAVE MIXED OUT...SO THAT AREA MAY HAVE TO WAIT UNTIL
OVERNIGHT BEFORE GETTING ANY PRECIP.

EXPECTING THE WIDESPREAD RAIN TO CONTINUE FRIDAY MORNING...BEFORE A
COLD FRONT IN THE LOW TO MID LEVELS PUSHES EAST ACROSS THE
AREA...PUSHING THE PRECIP CHANCES WITH IT. WILL BUMP UP POPS ACROSS
MOST OF THE FORECAST AREA FRIDAY. STILL THINKING THE RAIN WILL END
FAIRLY QUICKLY BEHIND THE SHORTWAVE.

COLD AIR MOVES IN BEHIND THE COLD FRONT...KNOCKING TEMPS DOWN TO
BELOW NORMAL FOR THE WEEKEND..MAINLY IN THE 60S. THE WARM
TEMPERATURES WILL RETURN NEXT WEEK...AS UPPER LEVEL RIDGING MOVES
BACK OVER THE REGION.

NRR

.PREV DISCUSSION...

430 AM THU...
HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE THE PRIMARY CONCERNS
TODAY INTO FRIDAY. RATHER COMPLEX SET UP DUE TO OLD BOUNDARY LEFT
OVER FROM YESTERDAYS STORMS...ANY NEW OUT FLOW BOUNDARIES GENERATED
FROM TODAYS ACTIVITY AND APPROACHING COLD FRONT. OUTFLOW BOUNDARY
LIES FROM SOUTHERN IL THROUGH CENTRAL MO TO A LOW OVER SOUTH CENTRAL
NE. THIS BOUNDARY IS EXPECTED TO LIFT NORTH THIS AFTERNOON BUT HAVE
CONCERNS COOLER/DRIER AIR ARRIVING FROM IL WILL BE TOO DEEP TO ERODE
OVER NORTHEAST MO.

NAM/GFS/UKMET/CANADIAN VERY SIMILAR IN DEVELOPING CONVECTION TODAY
ACROSS EASTERN KS INTO WESTERN MO AS LOW LEVEL JET VEERS IN RESPONSE
TO UPPER SYSTEM LIFTING NORTHEAST INTO THE NORTHERN HIGH PLAINS.
ISENTROPIC LIFT ALONG ENHANCED THETAE AXIS WILL HELP FOCUS STORMS
ACROSS EASTERN KS AND NORTHWEST MO. THE MODELS ALL APPEAR TO LATCH
ONTO A WEAK VORTICITY MAX OR VORTICITY LOBE HEADING NORTHEAST OUT OF
TX...SIMILAR TO WHAT OCCURRED YESTERDAY BUT NOWHERE AS STRONG. WATER
VAPOR IMAGERY HINTS AT A FEATURE BUT DIFFICULT TO TRACK. RADAR LOOPS
SHOW A COUPLE BANDS OF ELEVATED CONVECTION MOVING ACROSS NORTHEAST
KS AND NORTHWEST MO WITH A MORE ORGANIZED BAND OF STORMS WITH THE
COLD FRONT OVER NORTH CENTRAL KS. COLD FRONT IS AHEAD OF SCHEDULE
BUT ALL MODELS BASICALLY STOP ITS EASTWARD PUSH VERY SOON AS THE
UPPER LOW LIFTS NORTHEAST. AIRMASS PROGGED TO BE UNCAPPED THIS
AFTERNOON SO THE ELEVATED CONVECTION IS EXPECTED TO BECOME ROOTED
WITH THE SURFACE BOUNDARIES. MAIN SEVERE THREAT SHOULD BE FROM HAIL
AND WIND AS SOUNDINGS INDICATE LINEAR STRUCTURE...ALTHOUGH CANNOT
RULE OUT AN ISOLATED TORNADO OR TWO ALONG/NORTH OF QUASISTATIONARY
BOUNDARY.

AIRMASS HAS TEMPORARILY STABILIZED DUE TO PRONOUNCED EASTERLY FLOW
IN THE BOUNDARY LAYER. EXTENSIVE AREA OF STRATUS ATTESTS TO THE
STABLE ENVIRONMENT. THESE LOW CLOUDS COULD LEAD TO A MAJOR BUST
TEMPERATURE WISE...ESPECIALLY OVER NORTHEAST MO WHERE CLOUDS WILL BE
LAST TO CLEAR OUT. HAVE STARTED TO PARE BACK HIGHS ACROSS NORTHERN
MO. RIGHT REAR QUAD/ENTRANCE REGION OF UPPER LEVEL JET IS FORECAST
TO PASS ACROSS THE CENTRAL PLAINS TONIGHT. DEEPENING SURFACE LOW
OVER THE TX PANHANDLE AND STRENGTHENING 850MB JET IN RESPONSE TO
LIFT GENERATED FROM UPPER THE UPPER LEVEL SPEED MAX SHOULD RESULT IN
MORE WIDESPREAD AND HEAVY STORMS. RIGHT REAR QUAD IS FORECAST TO
LINGER ACROSS MO THROUGH TOMORROW SO WILL NEED TO MAINTAIN HIGH
POPS. TEMPERATURES WILL BE A CRAP SHOOT BOTH DAYS DUE TO THE RAIN
AND CLOUDS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR
     MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-
     MOZ013-MOZ014-MOZ020-MOZ021-MOZ022-MOZ028-MOZ029-
     MOZ030-MOZ037-MOZ038.

KS...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR KSZ025-KSZ102-KSZ103-
     KSZ104-KSZ105.
Hazardous weather outlook, May 12, 12:02 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT THU MAY 12 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
102 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONT WHICH EXTENDS FROM NORTHEAST KANSAS ACROSS
CENTRAL MISSOURI INTO CENTRAL ILLINOIS...WILL REMAIN IN THE VICINITY
THROUGH THE EVENING. MEANWHILE ANOTHER SURFACE BOUNDARY STRETCHES
FROM NORTHEAST KANSAS INTO SOUTH CENTRAL KANSAS. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THESE BOUNDARIES
THIS AFTERNOON AND EVENING AND MOVE ACROSS MUCH OF EASTERN KANSAS
AND NORTHERN MISSOURI. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED
LATE TONIGHT. ALTHOUGH WIND FIELDS AND INSTABILITY FAVOR STORMS WHICH
PRODUCE LARGE HAIL AND DAMAGING WINDS...THERE IS A CHANCE FOR A FEW
TORNADOES TO FORM THIS AFTERNOON AND EVENING...ALONG AND JUST NORTH
OF THE FRONTAL BOUNDARY. IN ADDITION...VERY HEAVY RAINFALL IS
POSSIBLE OVER NORTHWEST AND WEST CENTRAL MISSOURI AND EAST CENTRAL
KANSAS WITH UP TO TWO INCHES OF RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH FRIDAY EVENING. A FEW OF
THESE STORMS COULD BE SEVERE...WITH THE MAIN THREATS BEING LARGE
HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE COLD FRONT WILL
EXIT THE REGION FRIDAY EVENING AND WITH IT THE THREAT OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE LIKELY TO BE NEEDED LATER TODAY AND TONIGHT...AND TO A
LESSER DEGREE ON FRIDAY.

NRR

In the hours before

Local storm report, May 12, 6:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      1 S HIGHLAND            39.85N 95.27W
05/12/2005                   DONIPHAN           KS   LAW ENFORCEMENT

            ROAD CLOSED AT U36 AND 120

0650 PM     FLASH FLOOD      1 S SEVERANCE           39.75N 95.25W
05/12/2005                   DONIPHAN           KS   LAW ENFORCEMENT

            ROAD CLOSED AT K20 AND 120

&&

NRR
Local storm report, May 12, 7:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     KANSAS CITY KS          39.12N 94.73W
05/12/2005                   WYANDOTTE          KS   EMERGENCY MNGR

            TREE LIMBS AND POWER LINES DOWN BETWEEN 16TH AND KANSAS
            AVE AND 8TH AVE

&&

FOLTZ
Local storm report, May 12, 7:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     BLIZZARD         N KING CITY             40.05N 94.52W
05/12/2005                   GENTRY             MO   EMERGENCY MNGR

            POWERLINES DOWN

&&

FOLTZ
Local storm report, May 12, 7:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     OLATHE                  38.89N 94.81W
05/12/2005  65 MPH           JOHNSON            KS   STORM CHASER

0730 PM     TSTM WND DMG     KING CITY               40.05N 94.52W
05/12/2005                   GENTRY             MO   EMERGENCY MNGR

            POWERLINES DOWN.

0745 PM     TSTM WND DMG     1 S KANSAS CITY         39.11N 94.55W
05/12/2005                   JACKSON            MO   FIRE DEPT/RESCUE

            TREES DOWN ON HOUSES AND POWER LINES DOWN.

&&

STOFLET
Local storm report, May 12, 7:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      6 NW LANCASTER KS       39.63N 95.38W
05/12/2005                   ATCHISON           KS   TRAINED SPOTTER

            6 INCHES OF WATER OVER 326 ROAD

&&

NRR
Local storm report, May 12, 7:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     N KING CITY             40.05N 94.52W
05/12/2005                   GENTRY             MO   EMERGENCY MNGR

            POWERLINES DOWN

&&

FOLTZ

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
May 12, 7:15 PM CST
Where
Mercer County, 3 mi S of Princeton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -93.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454008.